Dear Dr. Vliet,
My cardiologist started a new medication (Tikosyn) to help control my Atrial fibrillation. At first I didn’t notice any major side effects but with this last dose increase, I now cannot reach orgasm. I know you have my estrogen and testosterone and thyroid all balanced and in a good range for me, and my sexual response was fine before this. Can Tikosyn cause problems reaching orgasm?
Tikosyn has been reported to have fewer adverse sexual side effects than other anti-arrhythmic medications, sexual side effects are possible on individual basis with all of the medicines in this class used to stop irregular heart rhythms. For this woman, the first “clue” that Tikosyn is the likely culprit in her difficulty having an orgasm is the the orgasmic dysfunction occurred AFTER the last dose increase. Prior to that, at the lower dose, she had not noticed a significant difference in the quality of her orgasms after starting the Tikosyn. Her hormone replacement with testosterone, estradiol and thyroid had been unchanged before and after starting Tikosyn.
Medicines to help reduce or stop abnormal heart rhythms are not the only medicines that can cause sexual side effects. I was part of the Sexual Conosultation Unit at Johns Hopkins during my specialty training and we were evaluating the effects on each phase of the sexual response cycle with many medications.
Here are some of the most common classes of medicines that can interfere with the normal sexual desire (libido), arousal (erection) and orgasm (ejaculation): antiarrhythmics, anticonvulsants, antidepressants (especially SSRIs), antihypertensives, antianxiety meds, antipsychotics, narcotic (opiod) pain medicines. In addition, regular use of alcohol and marijuana in men decreases testosterone and has estrogen-like effects that can cause low libido, erectile dysfunction and difficulty with ejaculation.
Many of the medicines listed above have adverse effects on several phases of sexual response – desire, arousal, and orgasm. SSRIs, antiarrhythmics, and anticonvulsants in particular, dampen down neuronal activity to reduce excess “excitability” of neuronal pathways (brain or heart or other target organ). This how these classes of medicines work for therapeutic effect, which is the opposite of stimulation and arousal needed for normal sexual response (desire, arousal, orgasm).
Adverse sexual effects with many of these medicines are affected by many factors: age, absorption, body weight, dosage, duration of action, duration of use, rate of metabolism and excretion, concurrent use of other medications, hormone levels for estradiol and testosterone (optimal levels of both necessary for desire, arousal and orgasm), underlying disorder, and use of alcohol or other drugs.
For example, over 60% of patients on long-term SSRIs have difficulty with orgasm, but most docs don’t ask about it, so they don’t realize how widespread the problem is. It is even worse since psychiatrists began prescribing much higher doses of SSRIs, and combining them with the newer atypical antipsychotics – making it a “double whammy.”
Over the years, particularly with SSRIs, anticonvulsants, antiarrhythmics, and most other medications I use, I have found that desire, arousal, and orgasm adverse effects are dose dependent. I have been able to help patients have normal sexual response by slowly lowering the dose, which is possible when hormone balance with estradiol and testosterone are restored to optimal ranges. Again, lowering the dose helps improve sexual function IF the hormone balance is kept in optimal ranges for each person.
It helps to evaluate each person to see if the hormone levels and other metabolic measures are in the optimal ranges and what other medication side effects need to be addressed. If we can help you with an in-person evaluation or a Second Opinion consult by phone or SKYPE, please contact us at Vive Life Center!